A Rare Case of Sunitinib-Induced Hyperammonemic Encephalopathy and Hypothyroidism in Metastatic Renal Cell Carcinoma

    loading  Checking for direct PDF access through Ovid

Abstract

Sunitinib has become a standard treatment agent for metastatic renal cell carcinoma (RCC) for several years. However, various adverse events have been reported. We present a rare adverse effect of hyperammonemic encephalopathy induced by sunitinib. A 66-year-old woman with metastatic RCC referred to the emergency department with confusion that developed 14 days after the initiation of 50 mg/d of sunitinib. Her serum ammonia and thyroid-stimulating hormone levels were markedly elevated (146 μg/dL and 27.27 μIU/mL, respectively). Sunitinib was discontinued, and an enema with lactulose and L-thyroxine were administered. Her mental status and neurologic symptoms were normalized 7 days after the treatment. Serum ammonia level decreased to 61 μg/dL and thyroid stimulating hormone level decreased 22.34 μIU/mL. The incidence of sunitinib-induced hyperammonemia is rarely reported. The relationship between sunitinib and the development of hyperammonemia is not well understood, and the mechanism is unclear. Sunitinib-induced hyperammonemia is very rare, and to the best of our knowledge, this is fourth case hyperammonemia and first case hyperammonemic encephalopathy with hypothyroidism as an adverse effect. Therefore, it is important for clinicians to be aware of hyperammonemia that can occur in several days after the initiation of sunitinib treatment in metastatic RCC.

Related Topics

    loading  Loading Related Articles